Thunderstorm Wind, Campbell
- When
- August 22, 3:45 PM MST
- Where
- Campbell County, 8.52 mi SSW of Recluse
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.620, -105.750
Wind gusts were estimated at 60 mph.
A supercell thunderstorm developed over northwestern Campbell County and tracked eastward into Crook County before weakening. The storm produced large hail and strong wind gusts from south of Spotted Horse to near New Haven.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over northwestern Campbell County and tracked eastward into Crook County before weakening. The storm produced large hail and strong wind gusts from south of Spotted Horse to near New Haven.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 22, 1:53 PM MST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 253 PM MDT FRI AUG 22 2014 .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 251 PM MDT FRI AUG 22 2014 WATER VAPOR IMAGERY SHOWS A DEEP TROUGH/UPPER LOW OVER THE PACIFIC NW WITH A STRONG SHORTWAVE EJECTING ACROSS THE DESERT SW. THIS SHORTWAVE IS SHOWING A WELL DEFINED BAROCLINIC LEAD AS IT MOVES INTO CO. SURFACE TROUGH OVER WY TO WRN KS WILL STRENGTHEN TONIGHT AS THE WAVE SWINGS THRU THE CNTRL PLAINS INTO THE DAKOTAS. THIS SYSTEM WILL BRING WIDESPREAD PRECIP TO MUCH OF WRN SD THROUGH THE NIGHT INTO SAT MORNING. SHOWERS AND STORMS WILL INCREASE ACROSS THE CWA THIS AFTERNOON INTO THE EVENING. MLCAPE OVER THE AREA GENERALLY IN TO 500 TO 1500 J/KG RANGE...WITH THE HIGHER RANGE OVER THE WRN SD PLAINS. SHEAR VALUES ARE STRONG ENOUGH FOR A COUPLE STORMS TO BE STRONG TO SEVERE...BUT WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. BIGGER CONCERN TONIGHT WILL BE HEAVY RAIN POTENTIAL. MODELS SHOWING HIGHER THAN AVERAGE PWATS OVER THE REGION. BASED ON THE LAST COUPLE OF HEAVY PRECIP EVENTS AND THE 12Z KRAP SOUNDING...THE NAM SEEMS TO BE OVERESTIMATING PRECIPITABLE WATER WITH IT SHOWING 180-220 PERCENT OF NORMAL TONIGHT AND TOMORROW. THE GFS SEEMS MORE REASONABLE AT 120-150 PERCENT OF NORMAL. AS THE SHORTWAVE APPROACHES TONIGHT...PRECIP WILL BECOME MORE WIDESPREAD TOWARD 06Z PUSHING NORTHWARD MAINLY OVER THE WRN SD PLAINS INTO THE BLACK HILLS AREA. THOUGH MODEL IS STILL LACKING CONSISTENCY...THERE IS AGREEMENT THAT THE BULK OF PRECIP WITHIN THE CWA WILL BE ACROSS WRN SD. THE PRECIP WILL BE MORE OF THE LESS INTENSE AND MORE WIDESPREAD TYPE...NOT NECESSARILY MORE INTENSE THUNDERSTORM PRECIP. AND WITH DRY CONDITIONS OVER MOST OF THE WRN SD PLAINS...DONT THINK ANY FLASH FLOOD/LONG DURATION FLOOD HEADLINES WILL BE NEEDED. SOME CREEKS THE GET LOCALLY HEAVY RAINFALL COULD SEE CREEKS AND STREAMS RUNNING HIGH. LOW PRESSURE SYSTEM WILL BECOME STACKED LATE SATURDAY OVER MT/ND WITH DRY AIR INTRUDING ACROSS THE CWA. MOST OF THE PRECIP WILL END ACROSS THE AREA SAT AFTN/EVNG AND DRY AIR WORKS IN FROM THE W/SW. COLDER AIR WILL ADVECT IN SAT NIGHT BRINGING BELOW AVERAGE TEMPS INTO THE EXTENDED. && .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 251 PM MDT FRI AUG 22 2014 A TRANSITIONAL PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD. ON 12Z SUNDAY THE LARGE UPPER LOW FROM THIS WEEKEND WILL BE OVER SERN MT...AND THEN SLOWLY MOVE NORTHEAST TO NCNTRL ND BY 00Z MONDAY AND SRN MANITOBA BY 12Z MONDAY. AT THE SAME TIME A BROAD TROUGH WILL PERSIST OVER THE ROCKIES...WITH SHORT-WAVE RIDGING OVER THE CWA. A DRY SLOT WILL MOVE ACROSS THE CWA ON SUNDAY...KEEPING MOST OF THE PRECIP NORTH OF THE AREA. THIS WILL LEAD TO A SHORT PERIOD OF GENERALLY DRY WEATHER. BY 12Z MONDAY THE WRN US TROUGH WILL BEGIN TO EJECT TWO SHORT-WAVE TROUGHS ACROSS THE CWA. GIVEN THE RESIDUAL MOISTURE AND INSTABILITY THERE SHOULD BE SCT SHRA/TSRA DURING THIS PERIOD. ON TUESDAY...THE ROCKIES TROUGH WILL MOVE EAST INTO THE CNTRL US (BY 12Z WED). THIS WILL MAINTAIN A CHANCE OF SHRA/TSRA...WITH DRYING TOWARD 12Z WED. TEMPERATURES ALSO WILL BE 5-10 DEGREES FAHRENHEIT BELOW AVERAGE SUNDAY THROUGH TUESDAY. ON WEDNESDAY THE TROUGH WILL MOVE EAST AND A LARGE-SCALE RIDGE WILL MOVE OVER THE CNTRL/ERN ROCKIES. THIS WILL PERSIST INTO THURSDAY AND MOVE OVER THE CWA...BUT WITH A GENERAL FLATTENING. THERE IS SOME SIGNAL THAT ONE OR TWO SHORT-WAVE TROUGHS WILL TOP THE RIDGE ACROSS THE NRN CONUS. IF THIS COMES TO PASS THERE WOULD BE ISOLD SHRA/TSRA ACROSS AT LEAST THE NRN CWA. QUASI-ZONAL FLOW WITH ADDITIONAL SHORT- WAVE TROUGHS IS POSSIBLE THROUGH FRIDAY...THUS DO NOT EXPECT THE WEATHER TO BE COMPLETELY DRY. NEVERTHELESS...WEDNESDAY THROUGH FRIDAY SHOULD SEE A WARMING AND DRYING TREND. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z SATURDAY ISSUED AT 251 PM MDT FRI AUG 22 2014 WEATHER WILL DETERIORATE THROUGH TONIGHT AS LOW PRESSURE BRINGS A LARGE AREA OF SHRA/TSRA ACROSS MUCH OF THE FORECAST AREA. MVFR/IFR CIGS WILL BE COMMON WITH THE PRECIP...AND BY LATE TNGT WIDESPREAD MVFR/IFR CIGS/VSBYS WITH STRATUS AND SOME FOG WILL OCCUR ACROSS MUCH OF WRN/CNTRL SD...PERSISTING THROUGH MOST OF SATURDAY MRNG. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...13 LONG TERM...BUNKERS AVIATION...BUNKERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 430 AM MDT FRI AUG 22 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 430 AM MDT (530 AM CDT) FRI AUG 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY WITH NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE WITH STRONGER STORMS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THE WEEK. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Rapid City radar (KUDX), 239 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Golf ball size hail covered the ground.
Wind gusts were estimated at 60 mph.
A few wind gusts were estimated near 60 mph.
Small hail also accumulated four inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538046, 538050, 538054, 538055, 538060, 538073.